Hail, Custer
- When
- May 8, 5:20 PM CST
- Where
- Custer County, 7 mi S of Mason City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.133, -99.300
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 1:59 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT SAT MAY 8 2004 ...FORECAST CHALLENGES ARE THUNDERSTORMS AND SEVERE THREAT IN THE NEAR TERM...THEN MID WEEK LONG WAVE TROF... .DISCUSSION... NEAR TERM...WSWRLY FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK MAKING FOR A VOLATILE WX SITUATION ACROSS THE FA. AS FOR SEVERE THREAT TONIGHT...SHEAR REMAINS FAIRLY MARGINAL...WITH THE STRONGEST (0-6KM) NOTED ALONG THE SD/NEBR BORDER AND ACROSS THE FAR ERN FA. MAIN TREATS WILL BE LARGE HAIL IN THESE AREAS. AGREE WITH LATEST SWODY1 ON TORNADO THREAT BEING CONFINED ALONG THE SFC BOUNDARY...MAINLY EAST WHERE SRH VALS ARE BETTER THAN 150 M2/S2. ON SUNDAY...SFC TROF BETTER DEFINED TOMORROW AS SFC LOW PRESSURE TRACKS INTO ERN SD/SWRN MN BY AFTERNOON. BY 21Z THIS FEATURE WILL BE ALIGNED FROM VTN TO LBF. BEST CHANCES FOR TSRAS WILL CONTINUE EAST OF THIS LINE WITH NO PRECIP EXPECTED ACROSS THE FAR WRN AND SWRN ZONES AS LOW LEVEL MOISTURE AND ASSOCIATED CAPES VERY MARGINAL. AS IS THE CASE FOR THIS AFTERNOON...SEVERE CHANCES LOOK FAIRLY MARGINAL GIVEN THE RELATIVE WEAK 0-6KM SHEAR. OVERNIGHT SUNDAY INTO MONDAY...A STRONG MID LEVEL VORT MAX WILL TRAVERSE ACROSS SRN SOUTH DAKOTA. THIS WAS ADVERTISED BY BOTH THE GFS AND ETA...ORGANIZING INTO A SMALL MCS ACROSS N CENTRAL AND NERN NEBR BY MONDAY AM. DID GO AHEAD AND INTRODUCE SMALL POPS FOR THIS FEATURE AS IT WILL BEAR WATCHING IN SUCCESSIVE RUNS. ON MONDAY AND TUESDAY...BETTER PRECIP CHANCES SHIFT TO THE SRN FA ON MONDAY AS THE SFC TROF IS ALIGNED ACROSS NRN KS. WENT WITH LOW POPS IN THE NORTH WITH CHANCE POPS IN THE SOUTH. SLIGHT CHANCE POPS IN THE NORTH MAY BE STRETCHING THIS A TAD DEPENDING ON THE STRENGTH OF THE SURFACE HIGH BUILDING INTO THE DAKOTAS. WILL CONTINUE TO MONITOR. TUESDAY LOOKS FAIRLY DRY WITH THE EXCEPTION OF THE NORTH. THE GFS SOLN TRACKS A STRONG SFC LOW ACROSS THE DAKOTAS...TYPICALLY A TORCH OUT FOR US. LONG TERM (WEDNESDAY THROUGH SATURDAY)...FORECAST CHALLENGE IN THE LONG PERIODS CONTINUES TO HINGE ON TIMING AND PROGRESSION OF LONG WAVE TROF BY LATE WEEK. INITIAL GLANCE AT THE ECMWF...CANADIAN AND LONG RANGE GFS INDICATE DECENT AGREEMENT WITH THE PROGRESSION OF THIS FEATURE. IN THE MEANTIME...AT LEAST SMALL POPS WARRANTED THROUGH LATE THURSDAY. WITH THE GFS TRENDING SLOWER WITH THE MIDWEEK TROF...HAVE OPTED TO CARRY OVER POPS INTO THURSDAY WITH THEM ENDING BY EVENING. WILL START OFF IN THE 20 TO 30 PERCENT RANGE ON POPS AND ADJUST UP OR DOWN WITH THE NEXT COUPLE OF RUNS. AS FOR TEMPS...THIS WILL GET REAL TRICKY WITH H85 TEMPS BLO ZERO ON THURSDAY IN THE NRN ZONES. AT THE SAME TIME...THE GFS IS ADVERTISING A DRY SLOT FOR THE SRN AND ERN ZONES. WITH THIS IN MIND...HAVE SHAVED SEVERAL DEGREES OFF FOR HIGHS ACROSS THE NWRN ZONES THURSDAY. FURTHER SOUTH UNDER PARTLY CLOUDY SKIES IN THE SOUTH AND ERN ZONES...TEMPERATURES A LITTLE MORE TRICKY...SO WILL CONTINUE WITH WARMER TEMPS IN THE LOWER TO MID 60S. && .SYNOPSIS... SURFACE BOUNDARY EXTENDING FROM MCK ENEWD TO OMA HAS STALLED OVER THE PAST COUPLE OF HRS. MODIFIED SOUNDING FROM LBF INDICATING AN INITIATION TEMP OF 91F WITH A DEW POINT OF 55F THIS AFTERNOON. DEW POINT REMAINS A TAD BELOW THIS AND SOME HIGH LEVEL CLOUDINESS HAS HINDERED TEMPS A TOUCH ENHANCING THE CAP. WILL LOOK FOR SOME INITIATION JUST EAST AND SOUTH OF LBF WITH BETTER LOW LEVEL MOISTURE. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT SAT MAY 8 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-091030- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 312 PM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP THIS EVENING IN AREAS MAINLY EAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY. THERE WILL BE TWO AREAS TO FOCUS STORM DEVELOPMENT...A WARM FRONT THAT LIES OVER NORTHERN NEBRASKA AND A DRYLINE THAT WILL GRADUALLY MOVE EAST ACROSS SOUTHWEST NEBRASKA THIS EVENING. AFTERNOON HEATING HAS AIDED IN DESTABILIZING THE ATMOSPHERE WITH ISOLATED THUNDERSTORM EXPECTED TO DEVELOPMENT EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THERE IS ALSO A POTENTIAL FOR THESE THUNDERSTORMS TO BECOME SEVERE...THE MAIN THREAT WILL BE LARGE HAIL AND WIND DAMAGE. AFTER MIDNIGHT CDT...MOST CONVECTION SHOULD DISSIPATE OR MOVE EAST OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT SUNDAY THROUGH WEDNESDAY. SUNDAY AND MONDAY A FEW STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE THUNDERSTORMS AS A COLD FRONT SURGES SOUTHEAST AND SETTLES SOUTH INTO SOUTHWEST KANSAS...AND EXTENDING NORTHEAST ACROSS EXTREME SOUTHEAST NEBRASKA. THE GREATEST THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT SUNDAY AND MONDAY WILL BE SOUTHEAST OF A LINE FROM STUART IN HOLT COUNTY...TO OGALLALA IN KEITH COUNTY DURING THE LATE AFTERNOON AND EVENING HOURS. TUESDAY THE FRONT WILL RETURN NORTH AS A LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHWEST CONUS. DRIER AIR WILL BE INITIALLY DRAWN IN ACROSS SOUTHWEST NEBRASKA TUESDAY...HOWEVER AS THIS SYSTEM PUSHES EAST THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH MAINLY RAIN SHOWERS EXPECTED ON WEDNESDAY. BEYOND WEDNESDAY THE RANGELAND FIRE DANGER INDEX WILL LOWER AS COOLER AIR RETURNS TO THE PLAINS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN AREAS EAST OF HIGHWAY 83 TONIGHT. MASEK
The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394698.